Oklahoma, 2013High Wind in Oklahoma, May 28 to 29, 2013
May 28 to 29, 2013 · NWS AMA · 6 events in 2 counties and zones
Several reports of high wind gusts were reported from the afternoon hours of the 28th into the early morning hours of the 29th. One such high wind gust was reported by the Oklahoma Mesonet site 3 miles south east of Boise City (Cimarron County).
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several reports of high wind gusts were reported from the afternoon hours of the 28th into the early morning hours of the 29th. One such high wind gust was reported by the Oklahoma Mesonet site 3 miles south east of Boise City (Cimarron County). This high wind was due to the close proximity to a surface low in southeastern Colorado and being behind a dryline stretched across the far eastern Oklahoma Panhandle. The well mixed atmosphere and tighter surface pressure gradient allowed an stronger winds aloft to reach the surface resulting in an isolated high wind gusts of 59 mph.|During the late afternoon hours, the dryline began to retreat to the west. At the same time decaying showers were overrunning the dryline before quickly dissipating. As these showers dissipated they caused isolated high wind gusts near the town of Beaver (Beaver County). One such gust was observed by the Oklahoma Mesonet site 1 mile south-southwest of Beaver (Beaver County) at 67 mph. An estimated 62 mph high wind gusts blew a tree down on a county road 6 miles southwest of Beaver (Beaver County). Another estimated 62 mph high wind gusts was responsible for breaking tree limbs off in the city of Beaver with some of the branches up to 4 inches in diameter. |Two final high wind gusts were reported by the Oklahoma Mesonet during the early morning hours on the 29th. One of the gusts was measure to be 58 mph with the final high wind gusts measured to be 61 mph. These gusts were associated with decaying showers that sent off an outflow which brought stronger winds aloft to the surface. No further high wind gusts were observed after 3:35 AM CST on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:02 PM CST, 28 minutes earlier.
Area forecast discussion, May 28, 5:02 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE MAY 28 2013
.AVIATION...
A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE
EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST
INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION
MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND
GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/
DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.
NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.
THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.
WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.
FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/08
Hazardous weather outlook, May 28, 2:08 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013
OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.
GOEHRING
In the hours before
Local storm report, May 28, 5:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM NON-TSTM WND GST 3 NW AMARILLO 35.23N 101.86W
05/28/2013 M61 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1300474
KJSLocal storm report, May 28, 5:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM NON-TSTM WND GST 5 NNW AMARILLO 35.26N 101.87W
05/28/2013 M61 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1300475
KJSLocal storm report, May 28, 5:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST 2 W AMARILLO 35.20N 101.85W
05/28/2013 M64 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1300476
KJSLocal storm report, May 28, 5:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 2 WSW AMARILLO 35.19N 101.85W
05/28/2013 M58 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1300477
KJSLocal storm report, May 28, 5:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 3 NW AMARILLO 35.23N 101.86W
05/28/2013 M61 MPH POTTER TX BROADCAST MEDIA
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER AMA1300474
KJSLocal storm report, May 28, 5:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 5 NNW AMARILLO 35.26N 101.87W
05/28/2013 M61 MPH POTTER TX BROADCAST MEDIA
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER AMA1300475
KJSHigh Wind, Cimarron
- When
- May 28, 5:30 PM CST to 5:31 PM CST
- Where
- Cimarron forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Oklahoma mesonet site 3 miles south southeast of Boise City reported a high wind gust of 59 mph. The close proximity to a surface low in southeast Colorado allowed strong winds aloft to mix to the surface and resulted in the high wind gust.
High Wind, Beaver
- When
- May 28, 6:26 PM CST to 6:28 PM CST
- Where
- Beaver forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Oklahoma Mesonet site 1 mile ssw of Beaver (Beaver County) reported a high wind gust of 67 mph. Dissipating showers in the area were helping to drag strong winds aloft to the surface and the low level jet was developing during the evening hours of the 28th.
High Wind, Beaver
- When
- May 28, 6:30 PM CST to 6:32 PM CST
- Where
- Beaver forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Dissipating showers in the area were helping to drag strong winds aloft to the surface and the low level jet was developing during the evening hours of the 28th. The Beaver County Emergency Manager reported non-thunderstorm wind damage 6 miles sw of Beaver. A tree was blown down onto a county road blocking both lanes of traffic. The gust was estimated to be near 62 mph.
High Wind, Beaver
- When
- May 28, 6:30 PM CST to 6:32 PM CST
- Where
- Beaver forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Dissipating showers in the area were helping to drag strong winds aloft to the surface and the low level jet was developing during the evening hours of the 28th. The Beaver County Emergency Manager reported non-thunderstorm wind damage in the town of Beaver (Beaver County). Several tree branches up to 4 inches in diameter were broken off trees around town. The gust was estimated to be near 62 mph.
High Wind, Beaver
- When
- May 29, 3:30 AM CST to 3:32 AM CST
- Where
- Beaver forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The remnants of a supercell that moved across the Texas Panhandle continued to dissipate as it moved into Beaver County. As the dissipating showers moved over the city of Beaver (Beaver County), the Oklahoma Mesonet reported a non-thunderstorm gust of 58 mph.
High Wind, Beaver
- When
- May 29, 3:35 AM CST to 3:36 AM CST
- Where
- Beaver forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The remnants of a supercell that moved across the Texas Panhandle continued to dissipate as it moved into Beaver County. As the dissipating showers moved over the city of Beaver (Beaver County), the Oklahoma Mesonet reported a non-thunderstorm gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459199, 459200, 459201, 459202, 459203, 459204.